Get access

Effects of isotretinoin on serum vitamin E levels in patients with acne

Authors


  • Conflicts of interest: None.

  • This article was presented as a poster at 20th Congress of EADV in Lisbon, October 20–24, 2011.

Aysun Şikar Aktürk, md
Kocaeli Üniversitesi Tıp Fakültesi
Dermatoloji AD
Umuttepe Kampüsü
41380 Kocaeli, Türkiye
E-mail: aysun9442@hotmail.com

Abstract

Anecdotal reports suggest that using retinoids with vitamin E leads to improvements of some side effects due to isotretinoin. However, vitamin E blood levels have not been reported previously in patients with acne treated with isotretinoin. We aimed to investigate the serum vitamin E levels before and after isotretinoin therapy in patients with acne. A total of 70 patients treated with isotretinoin for acne in our dermatology department were included in this study. The serum vitamin E levels were measured as baseline before isotretinoin treatment. All patients received 0.6–0.8 mg/kg/d isotretinoin. The treatment was finished within 5–7 months while ensuring that the cumulative dose was 120 mg/kg. Serum vitamin E levels were measured again in the last month of treatment. The mean serum vitamin E levels before and after treatment were compared. Forty-six patients completed the study. It was detected that the mean serum vitamin E level was 20.22 mg/dl before isotretinoin treatment. In the last month of treatment, the mean serum vitamin E level was 16.24 mg/dl. Serum vitamin E levels decreased in all patients except three. The mean serum vitamin E level after treatment was statistically decreased in comparison with the mean serum vitamin E level before treatment. Our results showed that vitamin E levels decreased during isotretinoin treatment. We considered that some of the side effects due to isotretinoin treatment might be related to this, and supplementation vitamin E may be useful during isotretinoin treatment.

Get access to the full text of this article

Ancillary